Alert archive / Nebraska / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Omaha, NE

March 14, 2018Fremont County, Page County, Iowa; 7 counties in Nebraska

NWS Omaha, NE issued this red flag warning at Mar 14, 2018, 10:42 AM CDT for Fremont County, Page County, Iowa; 7 counties in Nebraska. It took effect at Mar 14, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2018, 10:42 AM CDT (15:42 UTC)
In effect from
Mar 14, 2018, 1:00 PM CDT
Expired
Mar 14, 2018, 7:00 PM CDT
In force
6 hr
Issued by
NWS Omaha, NE

Counties Fremont County, IA, Page County, IA, Gage County, NE, Jefferson County, NE, Johnson County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 381 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2669 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
381 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WWUS83 KOAX 141542
RFWOAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1042 AM CDT Wed Mar 14 2018

...POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON...

.Gusty southwest winds combined with low relative humidity values
and dry fuels, will result in dangerous fire weather conditions 
across parts of southeastern Nebraska and southwestern Iowa this 
afternoon. As temperatures climb well into the 60s today, humidity
levels will drop below 20 percent. These low relative humidity 
values, along with southwest winds gusting to 25 mph, will make 
any fires that develop difficult to control.

IAZ090-091-NEZ068-088>093-150000-
/O.NEW.KOAX.FW.W.0002.180314T1800Z-180315T0000Z/
Fremont-Page-Otoe-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1042 AM CDT Wed Mar 14 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR portions of southeastern
Nebraska and southwestern Iowa...

The National Weather Service in Omaha/Valley has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect until 7 PM CDT this evening.

* Affected Area...In Iowa, Fire Weather Zone 090 Fremont and 
  Fire Weather Zone 091 Page. In Nebraska, Fire Weather Zone 068 
  Otoe, Fire Weather Zone 088 Jefferson, Fire Weather Zone 089 
  Gage, Fire Weather Zone 090 Johnson, Fire Weather Zone 091 
  Nemaha, Fire Weather Zone 092 Pawnee and Fire Weather Zone 093 
  Richardson.

* Winds...Southwest 15 to 20 mph with gusts up to 25 mph.

* Relative Humidity...As low as 17 percent.

* Impacts...Any fires that develop will spread quickly, will be 
  difficult to control, and will exhibit extreme fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Rossi
1 follow-up statement
000 
WWUS83 KOAX 150004
RFWOAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Omaha/Valley NE
704 PM CDT Wed Mar 14 2018


IAZ090-091-NEZ068-088>093-150115-
/O.EXP.KOAX.FW.W.0002.000000T0000Z-180315T0000Z/
Fremont-Page-Otoe-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
704 PM CDT Wed Mar 14 2018

...RED FLAG WARNING HAS EXPIRED FOR PORTIONS OF SOUTHEAST 
NEBRASKA AND EXTREME SOUTHWEST IOWA...

However, elevated to near critical fire weather conditions are 
anticipated across extreme southeastern Nebraska Thursday 
afternoon...although increased relative humidity values should 
prevent more critical fire weather conditions from developing. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Mar 14, 6:32 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 14, 6:32 AM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
632 AM CDT Wed Mar 14 2018

.SHORT TERM...(Today through Friday)
Issued at 315 AM CDT Wed Mar 14 2018

Multiple forecast issues to deal with, fire weather today, then
mixed precipitation (with snow and ice accumulations for parts of
the area) starting by late Thursday night and continuing Friday.

Yesterday we were still under the influence of the cool airmass
associated with high pressure that settled south across the area,
but that has shifted off to the south and southeast. South/
southwest winds today will bring in warmer air, and with some
downslope component we should warm into the 60s at most locations.
Relative humidity values will drop to around 20 percent near the
KS and MO borders with winds mainly 10 to 20 mph. Fire danger will
be very high but probably not quite to the point that a Red Flag
Warning would be needed. The day shift can take a look and issue
one if needed. Will highlight the elevated fire danger in our
products. A cold front is expected to push down into the northern
parts of the forecast area with winds shifting to north or
northeast. Thus fire danger should not be quite as high Thursday.

That front will continue to settle southward tonight, possibly
down into the northern parts of MO and KS by 12z Thursday. At the
same time, low pressure will be organizing over WY and CO. Highs
will be cooler Thursday, especially northern and central parts of
the forecast area with less favorable winds for mixing.

Pattern will become much more favorable for precipitation Thursday
night as 500 mb trough to our west takes on a negative tilt and a
closed low forms. Current model guidance does have some variance
with the 00Z GFS farther north than the ECMWF. 00Z NAM location of
the closed low at 12z Friday was east of the ECMWF and southeast
of the GFS. Temperatures will start out fairly mild Thursday
evening but will cool during the night as precipitation develops.
The surface temperature progs suggest that our southern counties
will remain well above freezing but could drop to near freezing in
the north. Elevated instability works into at least southeast NE
Thursday night, expect isolated thunderstorms there. Precipitation
north of a line from around Neligh to Oakland IA will likely be
mixed, with some freezing rain and sleet. This is somewhat based
on a blend of guidance. If the 00z GFS solution ends up being more
correct, we could have more rain and not as much freezing rain or
sleet from Thursday night into Friday morning. If temperatures
warm as expected, we will see mainly rain Friday afternoon. The
exception to this is northeast NE where it could remain a mix.

.LONG TERM...(Friday night through Tuesday)
Issued at 315 AM CDT Wed Mar 14 2018

Models retain general agreement with the overall pattern from
Friday night through Sunday, with some variance. The GFS remains
farther north with the closed low Friday night. Through sunrise
Saturday, at this time, we expect snow amounts to be confined to
northeast NE with amounts an inch or less. Total ice amounts
through sunrise Saturday could be up to 0.15 inches generally
along and north of a line from around Neligh to Tekamah and
Oakland IA.

Current forecast has mainly dry weather from Saturday afternoon
through Sunday morning, then we will have chances for rain and
snow Sunday night into Monday night. The 00z ECMWF had higher
precipitation amounts compared to the GFS and at this time the
values seemed too high.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 631 AM CDT Wed Mar 14 2018

VFR conditions are forecast through 12Z Thursday with mainly clear
skies except for increasing high clouds late in the period. South
winds will become southwest and increase toward 15kt by 18Z, then
decrease to less than 10kt and gradually become easterly between
00Z and 12Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Dergan
Hazardous weather outlook, Mar 14, 4:15 AM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
415 AM CDT Wed Mar 14 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142315-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
415 AM CDT Wed Mar 14 2018

This Hazardous Weather Outlook is for portions of southwest Iowa...
west central Iowa...east central Nebraska...northeast Nebraska
and southeast Nebraska.

.DAY ONE...Today and Tonight

Very high fire danger will exist across most of the area this
afternoon, especially in southeast Nebraska. This will be due to
the combination of warm temperatures, southwest winds from 10 to
25 mph, and lowest humidities from 20 to 35 percent. Outdoor
burning is discouraged.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High fire danger could also exist Thursday in southeast Nebraska.

A storm system will move through the area starting Thursday night
and continuing into Friday night. This will bring a wintry mix of
precipitation, especially along and north of a line from Neligh,
Nebraska to Atlantic, Iowa. Ice accumulations of around a tenth of
an inch will be possible late Thursday night into Friday morning
in this area. The most likely area for snow accumulation is across
northeast Nebraska, with around an inch possible. However, if the
timing and track of the system changes, snow amounts could be
higher.

Another storm system could bring a chance of accumulating snow
Sunday night into Monday, mainly for northeast Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Nebraska, 2018Red Flag Warnings in Iowa, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.